Alert archive / Florida / Tornado Warnings in 2017
Tornado Warning 11, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Apr 4, 2017, 9:43 PM EDT for Citrus County, Hernando County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 9:43 PM EDT (01:43 UTC)
- Expired
- Apr 4, 2017, 10:19 PM EDT
- In force
- 36 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Citrus County, FL, Hernando County, FL
The radar
The Tampa radar (KTBW), 118 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 1.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
095
WFUS52 KTBW 050143
TORTBW
FLC017-053-050230-
/O.NEW.KTBW.TO.W.0011.170405T0143Z-170405T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
943 PM EDT TUE APR 4 2017
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Southwestern Citrus County in west central Florida...
Northwestern Hernando County in west central Florida...
* Until 1030 PM EDT
* At 942 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Homosassa, or 11 miles southwest
of Homosassa Springs, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Homosassa around 1015 PM EDT.
Homosassa Springs around 1030 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Chassahowitzka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
If on or near Gulf of Mexico southwest of Homosassa, get away from
the water and move to safe shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Severe
thunderstorms can produce large capsizing waves, even on small
bodies of water. Move into dock and seek safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 2883 8258 2866 8253 2867 8275 2873 8278
TIME...MOT...LOC 0142Z 258DEG 11KT 2872 8272
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
TBW2 follow-up statements
961
WWUS52 KTBW 050206
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1006 PM EDT TUE APR 4 2017
FLC053-050214-
/O.CAN.KTBW.TO.W.0011.000000T0000Z-170405T0230Z/
Hernando FL-
1006 PM EDT TUE APR 4 2017
...THE TORNADO WARNING FOR NORTHWESTERN HERNANDO COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened
and moved north of Hernando County. Therefore, the warning has been
cancelled.
LAT...LON 2882 8258 2877 8256 2870 8254 2870 8265
2875 8268
TIME...MOT...LOC 0204Z 258DEG 11KT 2873 8264
$$
FLC017-050230-
/O.CON.KTBW.TO.W.0011.000000T0000Z-170405T0230Z/
Citrus FL-
1006 PM EDT TUE APR 4 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN CITRUS COUNTY...
At 1004 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Homosassa, or 7 miles southwest of Homosassa
Springs, moving east at 15 mph. The rotation on radar has weakened,
but it is still possible that a tornado is on the ground.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Homosassa around 1015 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Chassahowitzka and Sugarmill Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 2882 8258 2877 8256 2870 8254 2870 8265
2875 8268
TIME...MOT...LOC 0204Z 258DEG 11KT 2873 8264
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
TBW895
WWUS52 KTBW 050219
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1019 PM EDT TUE APR 4 2017
FLC017-050229-
/O.CAN.KTBW.TO.W.0011.000000T0000Z-170405T0230Z/
Citrus FL-
1019 PM EDT TUE APR 4 2017
...THE TORNADO WARNING FOR SOUTHWESTERN CITRUS COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.
LAT...LON 2882 8258 2877 8256 2870 8254 2870 8265
2875 8268
TIME...MOT...LOC 0218Z 258DEG 11KT 2874 8259
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 8:30 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 4, 8:30 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
830 PM EDT Tue Apr 4 2017
.UPDATE...
A persistent band of convection continues along the northern Nature
Coast. Models show this area drifting north in response to a
deepening shortwave across the central U.S. The west end of this
area now appears to be drifting north. Meanwhile strong cells
continue offshore over the gulf. Other convection over land areas
has died down but cells continue in and around Lake Okeechobee. This
evenings sounding shows a deep area of CAPE with PW around 1.4 inch.
The southerly surface winds become westerly around 600 mb and
increase to 80 kt above 200 mb. Overnight skies south of the
persistent band of convection will be mostly clear with cirrus that
will continue into Wednesday evening as cumulus develops as the land
heats. Along the Nature Coast the rain will stop overnight with
clearing occurring but wouldn't rule out some patchy fog in wind
sheltered areas where rain has occurred. Gusty winds and
unseasonably warm temperatures are expected Wednesday.
.LONG TERM (Wednesday Night-Tuesday)...
A potent mid/upper-level trough will move over the eastern part of
the country Wednesday night through Thursday while the surface low
shifts into the northeast. An associated cold front will move
through the Florida peninsula Wednesday night into Thursday morning
and should exit the region by mid-afternoon. The Storm Prediction
Center currently has part of Levy county within a slight risk for
severe weather, while the marginal risk extends through Tampa Bay.
Large-scale ascent with the passing upper trough will spread over
the southeast and increasing shear will likely make for an active
night across the southeast, with some of this activity possible in
our forecast area, especially across the Nature Coast. Timing for
any severe weather will likely be overnight, past midnight. As far
as just rain chances, they will be highest with this front across
the north, closer to the upper-level support, and we will see the
best chances overnight, with rain expected to exit the forecast area
by Thursday afternoon. The rest of the day should be rather nice,
albeit a bit breezy, with temperatures in the 70s and falling dew
points as a drier air mass begins to the move into the area.
Surface high pressure will settle over the Lower Mississippi Valley
region on Friday, with breezy northwesterly winds continuing across
the local forecast area. The pressure gradient will relax for
Saturday as the surface high settles more over the region. Both
Friday and Saturday will feature really beautiful weather, with a
nice cool and dry air mass in place. High temperatures will top out
in the lower to mid 70s, with dew points mainly in the 30s and 40s.
Ridging aloft begins to build back over the Gulf of Mexico and
Florida on Sunday and into early next week as surface high pressure
moves off to our northeast. This will allow winds to veer to the
east and temperatures to warm back into the mid to upper 70s for
Sunday and a few degrees above that for Monday and Tuesday.
&&
.AVIATION...
A band of convection north of the TAF sites will move north. TAF
sites will have minimal clouds overnight. On Wednesday cumulus will
develop over interior areas otherwise cirrus is expected with
southerly winds gusting over 20 kt at times.
&&
.MARINE...
Winds should decrease enough to remove headlines from the
forecast overnight, but southerly flow will again strengthen
ahead of a cold front on Wednesday. Model guidance in good
agreement bringing showers and storms in ahead of the cold
front Wednesday night and early Thursday. Small craft
advisories may be required for Thursday as northwest winds
increase to around 20 knots or so. Enhanced winds and choppy
seas will continue through Friday, then gradually decrease
for the weekend.
&&
.FIRE WEATHER...
Very dry air will move in starting Thursday with several
days in a row of afternoon humidities below 35 percent.
Would not be surprised to see relative humidities between 15
and 20 percent Saturday and Sunday afternoons. Winds should
not be a factor, and most areas should see some rain as the
front passes Wednesday night and early Thursday.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EDT this evening for
Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
Coastal Manatee-Coastal Sarasota-Pinellas.
Gulf waters...None.
&&
CP/BMHazardous weather outlook, Apr 4, 5:35 AM EDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 535 AM EDT Tue Apr 4 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-042200- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 535 AM EDT Tue Apr 4 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... A few thunderstorms could move into northern portions of the Nature Coast today impacting areas mainly north of Brooksville. These storms will be capable of producing gusty winds, locally heavy rains, and deadly lightning strikes. ...RIP CURRENT IMPACT... High surf will produce rip currents along area beaches today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. ...THUNDERSTORM IMPACT... A strong cold front will move across the region late Wednesday night and early Thursday preceded by scattered thunderstorms. The strongest thunderstorms will be capable of producing gusty winds, locally heavy rains, and deadly lightning strikes. ...MARINE IMPACTS... A strong cold front will move through the coastal waters Wednesday night and early Thursday, with winds and seas increasing to cautionary or possibly low end advisory conditions over the northeastern Gulf ahead of the front Wednesday night and then continuing behind the boundary into Friday. Marine conditions are expected to improve over the weekend. ...FIRE WEATHER IMPACT... Much cooler drier air will overspread the region behind the front with breezy northwest winds combining with low relative humidity values to potentially cause instantaneous red flag conditions Friday. Over the weekend winds will diminish, but the dry air will persist with several hours below critical thresholds possible both Saturday and Sunday away from the immediate coast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. PRC
In the hours before
Special weather statement, Apr 4, 5:38 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
538 PM EDT TUE APR 4 2017
FLZ142-242-042230-
Coastal Citrus FL-Inland Citrus FL-
538 PM EDT TUE APR 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CITRUS COUNTY UNTIL 630
PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crystal River Airport, or near Homosassa Springs, moving northeast at
20 mph.
Winds in excess of 40 mph will be possible with this storm in
addition to frequent lightning.
Locations impacted include...
Inverness, Homosassa Springs, Beverly Hills, Inverness Highlands
North, Crystal River Airport, Black Diamond, Homosassa, Inverness
Highlands South, Hernando, Sugarmill Woods, Arbor Lakes, Lecanto,
Green Acres, Citronelle, Leisure Acres, Crystal Oaks, River Lakes
Manor, Citrus Springs, Pine Ridge and Citrus Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2901 8261 2903 8259 2903 8258 2904 8254
2904 8251 2905 8249 2905 8247 2904 8245
2901 8242 2902 8240 2882 8227 2872 8267
2889 8275
TIME...MOT...LOC 2138Z 245DEG 18KT 2884 8264
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:10 PM EDT | Special Marine Warning | TBW | 35 min | |
| Apr 4, 9:42 PM EDT | Special Marine Warning | TBW | 18 min | |
| Apr 5, 2:51 PM EDT | Small Craft Advisory | TBW | 43 hr |
Nearby
Tornado Warnings in Florida, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.